Alert archive / Mississippi / Tornado Warnings in 2018
Tornado Warning 84, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Nov 5, 2018, 11:20 PM CST for Carroll County, Holmes County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 5, 2018, 11:20 PM CST (05:20 UTC)
- Expired
- Nov 5, 2018, 11:59 PM CST
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Carroll County, MS, Holmes County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 117 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
146
WFUS54 KJAN 060520
TORJAN
MSC015-051-060615-
/O.NEW.KJAN.TO.W.0084.181106T0520Z-181106T0615Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
1120 PM CST MON NOV 5 2018
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Northeastern Holmes County in central Mississippi...
Southeastern Carroll County in north central Mississippi...
* Until 1215 AM CST.
* At 1120 PM CST, a severe thunderstorm capable of producing a
tornado was located near Emory, or 7 miles south of Black Hawk,
moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Emory around 1130 PM CST.
Vaiden around 1150 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3340 8971 3340 8965 3329 8965 3329 8970
3326 8971 3326 8972 3323 8974 3315 9004
3324 9008 3342 8974 3342 8972
TIME...MOT...LOC 0520Z 249DEG 27KT 3322 9000
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JM3 follow-up statements
740
WWUS54 KJAN 060539
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1139 PM CST MON NOV 5 2018
MSC051-060548-
/O.CAN.KJAN.TO.W.0084.000000T0000Z-181106T0615Z/
Holmes MS-
1139 PM CST MON NOV 5 2018
...THE TORNADO WARNING FOR NORTHEASTERN HOLMES COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3340 8971 3340 8965 3329 8965 3329 8970
3326 8971 3326 8972 3323 8974 3322 8978
3328 9000 3342 8974 3342 8972
TIME...MOT...LOC 0538Z 249DEG 27KT 3327 8984
$$
MSC015-060615-
/O.CON.KJAN.TO.W.0084.000000T0000Z-181106T0615Z/
Carroll MS-
1139 PM CST MON NOV 5 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM CST FOR
SOUTHEASTERN CARROLL COUNTY...
At 1138 PM CST, a severe thunderstorm capable of producing a tornado
was located near Emory, or 10 miles east of Black Hawk, moving east
at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Vaiden around 1150 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3340 8971 3340 8965 3329 8965 3329 8970
3326 8971 3326 8972 3323 8974 3322 8978
3328 9000 3342 8974 3342 8972
TIME...MOT...LOC 0538Z 249DEG 27KT 3327 8984
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JM590
WWUS54 KJAN 060552
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1152 PM CST MON NOV 5 2018
MSC015-060615-
/O.CON.KJAN.TO.W.0084.000000T0000Z-181106T0615Z/
Carroll MS-
1152 PM CST MON NOV 5 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 AM CST FOR
SOUTHEASTERN CARROLL COUNTY...
At 1152 PM CST, a severe thunderstorm capable of producing a tornado
was located over Vaiden, or 12 miles south of Winona, moving east at
30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Carroll County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3340 8971 3340 8965 3329 8965 3329 8970
3327 8971 3326 8972 3326 8975 3333 8981
TIME...MOT...LOC 0552Z 249DEG 27KT 3330 8974
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
JM877
WWUS54 KJAN 060559
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1159 PM CST MON NOV 5 2018
MSC015-060608-
/O.CAN.KJAN.TO.W.0084.000000T0000Z-181106T0615Z/
Carroll MS-
1159 PM CST MON NOV 5 2018
...THE TORNADO WARNING FOR SOUTHEASTERN CARROLL COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3340 8971 3340 8965 3329 8965 3329 8970
3327 8971 3326 8972 3326 8975 3333 8981
TIME...MOT...LOC 0556Z 249DEG 27KT 3332 8968
$$
JMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 5, 9:03 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Nov 5, 9:03 PM CST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 903 PM CST Mon Nov 5 2018 .UPDATE... Updated for evening discussion. && .DISCUSSION... After storms got off to an impressive start over NW Louisiana with multiple confirmed tornadoes early this evening, they have since struggled to remain established as they have moved into the ArkLaMiss Delta region. Thus far, the imbalance between the very impressive wind shear (effective bulk shear 70-80 kt/effective SRH 500-600 m2/s2) and the more modest instability (MLCAPE 1000-1500 J/kg) has resulted in the faltering updrafts being effectively sheared off. This should continue to limit the threat for better established discrete supercells through the evening as there is little evidence shear will decrease significantly or instability will increase significantly. Otherwise, a broken line of convection has organized closer to the front. We certainly do not want people to let their guard down just yet. As this activity translates eastward, the threat for transient rotation and bowing segments with damaging wind potential will remain given the impressive ambient shear. However, with the decreasing potential for deeper updrafts, the threat for severe hail has all but gone away. We still anticipate a marked decrease in the severe weather threat overnight as the convection outruns the weakening subtle forcing. We're in the process of making some adjustments to our HWO/graphical products to reflect the latest thinking, and will have these updates out shortly. /DL/ Relevant portions of the prior discussion below: Through Tuesday: With decreasing upper level support through the evening, the storms will evolve into more of a line or broken line as they approach the Natchez Trace corridor pushing southeastward. A somewhat lower damaging wind and tornado threat will remain, with a lessening hail threat as updrafts become less robust. With the front expected to stall, the line will slow down and weaken overnight, with the severe threat dissipating after midnight. What's left of the line likely will not even reach the US 98 corridor by daybreak Tuesday. With the front slowing across the area, lightening winds, and a moist environment remaining in place across SE Mississippi, areas of fog are anticipated across the Pine Belt tonight through Tuesday morning. Some of this fog could be locally dense, and thus this threat has been added to the HWO. Confidence is not high enough to issue a preemptive advisory, but we will need to monitor for the potential need for one through the evening hours. The fog threat will end from north to south tomorrow morning as the front slips through the area. The good news is clearing is expected tomorrow, with dry conditions for the vast majority of the area through the rest of the day. Enjoy it while you can, because the rest of the work week is looking quite wet... /DL/ Tomorrow tonight through Monday...high pressure moves into the region Tuesday, forcing the boundary southeast, but not really clearing the region. It will stall south of the cwa before gradually lifting north, bringing rain back and likely a little warmer air. The next disturbance and boundary moves in Wednesday and lingers with some weak disturbances traveling along the boundary. There could be a period of decent lapse rates, but nothing great Wednesday night into early Thursday. The next system moves in Friday with the boundary looking better as it moves across the I-59 corridor. The upper jet also looks good with 100kts or more moving across the cwa. May be worth watching. Guidance continues to show temperatures falling about 20 degrees by the weekend, so cooler air is finally on the way. Overall no real changes to the previous forecast. /7/ && .AVIATION... 00Z TAF discussion: Areas of MVFR and IFR stratus remain scattered across the area this evening. SHRA/TSRA have developed across North LA and will move into NE LA, SE AR, and NW MS through this evening ahead of a cold front. Some of these storms could be severe with tornadoes, large hail, and 50 kt wind gusts. The storms will spread southeastward overnight and gradually weaken as they get closer to GTR/JAN/HKS/MEI, though strong wind gusts and a tornado are still possible. Ceilings will fall to MVFR/IFR at most sites overnight through early Tuesday morning, and IFR visibilities are possible around HBG/PIB. Conditions should improve through mid-morning, with VFR conditions prevailing areawide by late morning and continuing through the remainder of the TAF period. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 65 76 60 74 / 79 19 30 40 Meridian 66 76 58 75 / 65 59 28 41 Vicksburg 64 76 60 72 / 77 9 32 44 Hattiesburg 70 79 64 79 / 20 42 18 51 Natchez 68 78 65 76 / 65 27 31 44 Greenville 57 72 55 63 / 100 1 49 48 Greenwood 59 73 56 66 / 100 2 39 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/7
Hazardous weather outlook, Nov 5, 3:07 PM CST, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 307 PM CST Mon Nov 5 2018 ARZ074-075-LAZ007>009-MSZ018-019-025>030-032>037-040-041-062115- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw- Oktibbeha-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...Tonight Severe storms are likely, especially during the evening to around midnight time frame. Strong tornadoes are possible along with damaging winds up to 70 mph and large hail up to golf ball size. Stay weather aware and have your severe weather plans in place. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ015-016-023-MSZ031-038-039-042>045-047-062115- Richland-Madison LA-Franklin LA-Lowndes-Winston-Noxubee-Yazoo- Madison MS-Leake-Neshoba-Warren- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Tonight Severe storms are possible, mainly from late evening to the early morning hours. Storms could contain tornadoes and damaging wind gusts up to 60 mph along with quarter to golf ball size hail. Stay weather aware and have your severe weather plans in place. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. LAZ024>026-MSZ046-048>056-059>062-062115- Catahoula-Tensas-Concordia-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams- Franklin MS-Lincoln- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Tuesday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Late Tonight Isolated severe storms are possible late tonight. Damaging wind gusts up to 60 mph along with quarter size hail will be possible, and a tornado cannot be ruled out. Stay weather aware and have your severe weather plans in place. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight. MSZ057-058-063>066-072>074-062115- Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion- Lamar-Forrest- 307 PM CST Mon Nov 5 2018 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Tuesday FOG THREAT...Limited TIMING...Late Tonight into Tuesday morning Areas of fog are expected to develop late tonight and continue through the early morning. Visibility may drop to between a half and a quarter mile resulting in slow travel conditions. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FOG* Extreme...Widespread fog with visibilities near zero. Significant...Fog with visibilities less than or equal to 1/4 mile likely. Elevated...Fog with visibilities less than or equal to 1/4 mile possible. Limited...Patchy fog with visibilities less than or equal to 1/4 mile possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Nov 5, 9:16 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
916 PM CST MON NOV 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG DERMOTT 33.53N 91.44W
11/05/2018 CHICOT AR EMERGENCY MNGR
A FEW TREES AND COUPLE POWER LINES DOWN IN
TOWN.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:47 PM CST | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 43 min |
| Nov 5, 11:35 PM CST | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Yazoo | 55 min |
| Nov 6, 12:10 AM CST | Tornado Warning | JAN | Choctaw, Montgomery, Oktibbeha, Webster | 42 min |
| Nov 6, 12:13 AM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes, Yazoo | 62 min |
| Nov 6, 12:36 AM CST | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Oktibbeha | 39 min |
| Nov 6, 1:06 AM CST | Special Weather Statement | JAN | Leake | 39 min |
| Nov 6, 1:27 AM CST | Tornado Warning | JAN | Clay, Lowndes | 37 min |
| Nov 6, 1:43 AM CST | Severe Thunderstorm Warning | JAN | Noxubee, Winston | 47 min |
| Nov 6, 1:59 AM CST | Severe Thunderstorm Warning | JAN | Kemper, Neshoba, Noxubee, Winston | 46 min |
| Nov 6, 2:06 AM CST | Tornado Warning | JAN | Noxubee | 54 min |
| Nov 6, 2:12 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Jefferson, Warren | 38 min |
| Nov 6, 2:40 AM CST | Severe Thunderstorm Warning | JAN | Noxubee | 31 min |
Nearby
Tornado Warnings in Mississippi, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.